Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 83, NWS St. Louis, MO

July 29, 2010Audrain County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 29, 2010, 12:47 AM CDT for Audrain County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2010, 12:47 AM CDT (05:47 UTC)
Expired
Jul 29, 2010, 7:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Audrain County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:00 AM CDTFLASH FLOOD2 S Laddonia, MONUMEROUS ROADS ARE FLOODED...MAINLY TO THE EAST AND NORTHEAST OF MEXICO. ONE CAR WAS WASHED OFF THE ROAD NEAR THE INTERSECTION OF U.S. HIGHWAY 54 AND COUNTY ROAD 424. NO ONE WAS INJURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WGUS53 KLSX 290547
FFWLSX
MOC007-291200-
/O.NEW.KLSX.FF.W.0083.100729T0547Z-100729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI...

* UNTIL 700 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED THAT 3.5 TO 4 INCHES OF RAIN  
  HAS FALLEN ACROSS PARTS OF AUDRAIN COUNTY. ADDITIONAL RAINFALL IS  
  EXPECTED OVER THE NEXT FEW HOURS AS THUNDERSTORMS SLOWLY MOVE      
  ACROSS THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MEXICO...FARBER...LADDONIA AND MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3935 9210 3934 9172 3933 9171 3932 9157
      3915 9156 3915 9164 3906 9165 3907 9211

$$

KANOFSKY
1 follow-up statement
709 
WGUS73 KLSX 290935
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT THU JUL 29 2010

MOC007-291200-
/O.CON.KLSX.FF.W.0083.000000T0000Z-100729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDRAIN MO-
435 AM CDT THU JUL 29 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR AUDRAIN COUNTY UNTIL 700
AM CDT...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH WERE OVER THE AREA HAVE DISSIPATED.  
HOWEVER...RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN FELL ACROSS 
PARTS OF AUDRAIN COUNTY EARLIER IN THE NIGHT.  FLASH FLOODING HAS 
BEEN REPORTED BETWEEN MEXICO AND LADDONIA.  A CAR WAS SWEPT OFF THE 
ROAD EARLIER IN THE NIGHT BY FLOOD WATERS NEAR THE INTERSECTION OF 
HIGHWAY 54 AND COUNTY ROAD 424.  THIS IS A DANGEROUS SITUATION...
PEOPLE SHOULD REMAIN ALERT FOR FLASH FLOODING EVEN THOUGH THE STORMS 
HAVE ENDED.  FLOODING DUE TO RUNOFF WILL LIKELY CONTINUE FOR THE 
NEXT SEVERAL HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MEXICO...
FARBER...LADDONIA AND MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3935 9210 3934 9172 3933 9171 3932 9157
      3915 9156 3915 9164 3906 9165 3907 9211

$$

CARNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:48 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 28, 11:48 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 PM CDT WED JUL 28 2010

.DISCUSSION...
/340 PM CDT WED JUL 28 2010/

FCST FOCUS FOR SHORT TERM WILL BE POPS FOR TONIGHT AND TOMORROW.
THEN...FOCUS WILL TURN TO TEMPS THRU THE END OF THE WEEK BEFORE AN
MCS THAT MAY AFFECT THE AREA ON FRI INTO SAT.

CDFNT OVER SRN IA AND CNTL IL WILL CONTINUE TO PUSH SWD TONIGHT WITH
TSRA ALONG/AHEAD OF THIS FNT AND PULSE TSRA ACROSS THE SRN HALF OF
THE CWA. MDLS AGREE WELL WITH THIS CONVECTION DIMINISHING THIS EVE
AND SHUD BE NEARLY GONE BY MIDNIGHT. SOME TSRA MAY BE POSSIBLE AGAIN
THURS ACROSS THE SRN PORTIONS OF THE CWA WHERE THE FNT WILL BE IN
THE MORNING. THIS CHANCE SHUD BE SHORT LIVED AS THE FNT CONTINUES TO
PUSH SWD.

THIS FNT WILL TRY TO LIFT BACK NWD AS A WRMFNT THURS NIGHT. MDLS
SUGGEST MCS DEVELOPMENT ACROSS THE NRN PLAIN ON THURS AND
PROPAGATING SEWD ALONG THIS BNDY...REACHING THE CWA SOMETIME ON FRI.
MDLS DIFFER EXACTLY WHERE THIS BNDY WILL BE AS THE MCS REACHES THE
CWA...BUT SHUD BE ACROSS THE WRN COUNTIES. TSRA CHANCES WILL SPREAD
ACROSS THE REMAINDER OF THE CWA FRI NIGHT INTO SAT.

THE SECOND HALF OF THE WEEKEND IS EXPECTED TO BE DRY.  TRENDED TWD
THE ECMWF WITH STRONG GEM SUPPORT FOR THE EXTD. MDLS PROG THE NEXT
CDFNT TO AFFECT THE CWA AS EARLY AS LATE MON NIGHT.

FOR TEMPS...TRENDED TWD THE COOLER MOS/MDL GUIDE THRU FRI AND BEGAN
SLOW WARMING TREND ON SAT. WENT WITH A PERSISTENCE FCST UNTIL MON
WITH MDLS SUGGESTING WARM TEMPS ON MON AHEAD OF THE CDFNT. CURRENT
FCST BRINGS HEAT INDEX VALUES AROUND THE 100 DEGREE MARK. THESE
VALUES MAY BE HIGHER DEPENDING UPON DEWPOINTS. CURRENT DEWPOINT FCST
IS ON THE CONSERVATIVE SIDE WITH ECMWF DEPICTING RATHER DRY SFC
RIDGE SETTLING OVER PLACE.

TILLY

&&

.AVIATION...
/1136 PM CDT WED JUL 28 2010/

COMPLEX OF TSRA IS MOVING SSWWD OVR CNTRL/NERN MO AND EXPECT IT TO
MOVE THROUGH KCOU WITH A BRIEF IFR VSBYS/CIGS IN +RA. EXPECT DRY
AND VFR CONDITIONS THE NEXT 24-30 HOURS. COLD FRONT ROUGHLY ALONG
A KUIN-KMCI LINE WILL CONTINUE TO MOVE SLOWLY SEWD. LGT/VRB WINDS
WILL BECOME N-NELY AND INCREASE SLIGHTLY DURING THE DAY THURSDAY.

SPECIFICS FOR KSTL...MAIN COMPLEX OF STORMS WILL MISS KSTL TO THE
WEST. SCT SHRA/ISOLD TSRA MAY STILL AFFECT THE AIRPORT THROUGH
08Z. THEN EXPECT DRY AND VFR CONDITIONS THEREAFTER.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 7:55 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT WED JUL 28 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
755 PM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING WIND
GUSTS OF 60 MPH. LOCALLY HEAVY RAINFALL AND FLASH FLOODING OF LOW
LYING AREAS WILL ALSO BE POSSIBLE WHERE THUNDERSTORMS MOVE
REPEATEDLY ACROSS THE SAME LOCATION.

MODERATE RIVER FLOODING CONTINUES FOR MUCH OF THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SATURDAY...AND AGAIN ON MONDAY NIGHT AND
TUESDAY...AS SERIES OF FRONTS WAVER ACROSS THE MIDDLE MISSISSIPPI
VALLEY.

MODERATE TO MAJOR RIVER FLOODING IS FORECAST FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Jul 28, 8:06 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT WED JUL 28 2010

ILZ095>097-290145-
ADAMS IL-BROWN IL-PIKE IL-
806 PM CDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS...SOUTHERN
BROWN AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL
845 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MEREDOSIA TO 7 MILES NORTHEAST OF PAYSON...AND MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PITTSFIELD...
  BEVERLY...
  GRIGGSVILLE...
  VERSAILLES...
  KINGSTON...
  FISHHOOK...
  CHAMBERSBURG...
  BAYLIS...
  PERRY...
  NEW SALEM...
  VALLEY CITY...
  DETROIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Jul 28, 10:12 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       BEVERLY                 39.79N  90.99W
07/28/2010  M1.80 INCH       ADAMS              IL   STORM CHASER

            ADAMS PIKE COUNTY LINE - SINCE 830 PM

&&

DYE
Local storm report, Jul 28, 10:21 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLOOD            HANNIBAL                39.71N  91.38W
07/28/2010                   MARION             MO   LAW ENFORCEMENT

            WATER OF UNKNOWN DEPTH COVERING PART OF WARREN BARETT
            DRIVE

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:39 PM CDTAreal Flood AdvisoryLSXMarion, Pike, Ralls6 hr
Jul 28, 11:51 PM CDTAreal Flood AdvisoryLSXAudrain, Monroe6 hr
Jul 29, 1:25 AM CDTAreal Flood AdvisoryLSXBoone, Callaway6 hr
Jul 29, 1:59 AM CDTFlash Flood WarningLSXBoone, Callaway6 hr
Jul 29, 6:57 AM CDTAreal Flood WarningLSXAudrain4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.